Texas, 2004

Hail in Texas, September 22, 2004

September 22, 2004 · NWS LUB · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$150,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 22, 1:05 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 22, 1:05 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
205 PM CDT WED SEP 22 2004

.SHORT TERM...
COLD FRONT CURRENTLY MOVING THROUGH THE TEXAS PANHANDLE WILL
CONTINUE TO MOVE SLOWLY TO THE SOUTH AND EAST DURING THE EVENING AND
OVERNIGHT HOURS. THUNDERSTORMS CONTINUE TO FIRE ALONG AND JUST AHEAD
OF THE FRONT...PRODUCING SOME LOCALLY HEAVY RAINFALL ALONG THE
INTERSTATE 40 CORRIDOR. WHILE SCATTERED THUNDERSTORMS WILL OCCUR
OVER THE AREA TONIGHT...BEST SHOT AT PROLONGED PRECIPITATION WILL BE
IN THE NORTHERN AND NORTHEASTERN COUNTIES THROUGH MIDNIGHT...BEFORE
SLOWLY DRIFTING EAST. WILL NOT BE TERRIBLY SURPRISED TO SEE A FEW
LOCALIZED AREAS OF HEAVY RAINFALL...AND LOCALIZED RUNOFF IN
TRADITIONALLY LOW LYING AREAS IS A DISTINCT POSSIBILITY TONIGHT. LOW
POPS WILL THEN DECREASE FROM WEST TO EAST DURING THE DAY ON
THURSDAY...BEFORE DIMINISHING FURTHER EARLY FRIDAY.

TIMING OF THE COLD FRONT IS THE NEXT ISSUE. PREVIOUS SHIFT HAD THE
FRONT COMING THROUGH THE SOUTHERN HALF OF THE AREA BY 12Z THURSDAY.
CAN NOT ARGUE WITH THIS SCENARIO GIVEN THE LATEST SHORT RANGE MODELS
AND HAVE KEPT THE INTEGRITY OF THE FORECAST INTACT. FIRST FULL DAY
OF FALL WILL SEE BELOW NORMAL TEMPERATURES...BUT WILL ACTUALLY BE A
FEW DEGREES WARMER THAN TODAY.

.LONG TERM...
WILL CONTINUE WITH CURRENT FORECAST OF A FEW SHOWERS LINGERING
ACROSS THE SOUTHEAST LOW ROLLING PLAINS FRIDAY MORNING. DRIER AIR
THEN TO MOVE INTO THE FA DURING THE DAY FRIDAY. MODELS INDICATED
UPPER LOW OVER MINNESOTA EARLY FRIDAY AND LIFTING NORTHEAST INTO
MANITOBA AND ONTARIO PROVINCES OF CANADA DURING THE DAY FRIDAY WITH
ATTENDANT TROUGH EXTENDING SOUTHWEST INTO ARIZONA. MODELS THEN
CONTINUE TO KEEP THIS TROUGH AXIS FROM ARIZONA NORTHEAST INTO
MISSOURI THROUGH THE WEEKEND. SURFACE FLOW TO RETURN TO THE EAST
SOUTHEAST DURING THE WEEKEND AS SURFACE HIGH PRESSURE SLOWLY
TRANSLATES TO THE EAST. COULD SEE SOME CONVECTION DEVELOP OVER THE
HIGHER TERRAIN OF NEW MEXICO OVER THE WEEKEND AND TRY TO APPROACH
THE NORTHWEST PORTIONS OF THE CWFA. STILL A LOT OF UNCERTAINTIES ON
MODELS GOING INTO NEXT WEEK AS MODELS CONTINUE TO INDICATE AN UPPER
LEVEL TROUGH DEVELOPING ACROSS THE PLAINS. GFS INDICATED UPPER
TROUGH EXTENDING SOUTH ACROSS EASTERN NEW MEXICO. HAVE DECIDED TO
ADD SLIGHT CHANCE POPS FOR MONDAY AFTERNOON/EVENING. MADE MINOR
TWEAKS TO THE CURRENT LONGRANGE PERIODS. MODELS LEANING TOWARD COOL
AND WET PATTERN NEXT WEEK. HOWEVER WOULD LIKE TO SEE ANOTHER MODEL
RUN OR TWO BEFORE ADDING POPS AND LOWERING TEMPERATURES. XI

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       51  73  50  75 /  50  10  10  10
TULIA        55  73  52  77 /  50  20  10  10
PLAINVIEW    58  75  53  77 /  50  20  10  10
LEVELLAND    57  76  53  78 /  30  10  20  10
LUBBOCK      58  76  55  78 /  30  20  20  10
BROWNFIELD   58  79  55  79 /  30  10  20  10
CHILDRESS    62  79  56  78 /  50  30  10  10
SPUR         61  81  58  80 /  30  20  20  10
ASPERMONT    65  84  59  80 /  20  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14/11
Hazardous weather outlook, Sep 22, 10:30 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED SEP 22 2004

TXZ021>044-222300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY WEST OF A LINE FROM
DIMMITT...TO PLAINS. THE LATEST DATA SUGGEST THAT THERE WILL BE A
SMALL PROBABILITY OF SEVERE THUNDERSTORMS IN THIS AREA...BUT
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. ONCE THUNDERSTORMS
DEVELOP LATE TODAY...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE
WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Parmer

When
September 22, 5:40 PM CST
Where
Parmer County, 5 mi NE of Black
Measured
1 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.733, -102.550

Hail, Castro

When
September 22, 5:45 PM CST
Where
Castro County, Summerfield
Measured
1 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.733, -102.500

Hail, Bailey

When
September 22, 7:08 PM CST
Where
Bailey County, 6 mi W of Baileyboro
Measured
1.75 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.033, -102.917

Golfball sized hail was reported by the Bailey County Sheriff's Office.

Hail, Bailey

When
September 22, 7:30 PM CST
Where
Bailey County, 15 mi S of Muleshoe
Measured
1.75 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.000, -102.733

Golfball sized hail was reported at the Muleshoe Wildlife Refuge.

Hail, Bailey

When
September 22, 8:00 PM CST
Where
Bailey County, 7 mi W of Bula
Measured
1 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
33.917, -102.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421893, 5421894, 5421895, 5421896, 5421897.